California, 2010

Hail and Damaging Winds in California, August 27, 2010

August 27, 2010 · NWS PSR · 4 events in 1 county or zone

Severe storms moved northward throughout the Imperial Valley with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Severe storms moved northward throughout the Imperial Valley with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 27, 1:45 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 27, 1:45 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST FRI AUG 27 2010

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH THE REGION ON SATURDAY BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO MOST OF THE AREA. DRIER
CONDITIONS WILL RETURN ON SUNDAY BEFORE THE CHANCE OF SHOWERS AND
THUNDERSTORMS RETURNS EARLY NEXT WEEK.

&&

.DISCUSSION...
ANOTHER DAY...ANOTHER ROUND OF EARLY MORNING CONVECTION AND
LINGERING AFTERNOON CLOUD COVER. TEMPERATURES ACROSS THE FORECAST
AREA AS OF 1PM ARE ALL OVER THE PLACE. TEMPS WELL ON THEIR WAY
TOWARD 105 ACROSS SOUTHEAST CALIFORNIA WHILE PLACES ACROSS PORTIONS
OF PINAL COUNTY ARE ONLY IN THE MID 70S. ACROSS THE PHOENIX METRO
AREA...MID 80S TO LOW 90S PREVAILED ACROSS MOST OF THE
AREA...GENERALLY 10-15 DEGREES BELOW NORMAL FOR LATE AUGUST.

CONVECTION ASSOCIATED WITH AN UPPER LEVEL LOW CONTINUES TO DEVELOP
IN TWO AREAS...ONE CLUSTER OF STORMS IS MOVING AWAY FROM THE
FORECAST AREA ACROSS PIMA/SOUTHEAST PINAL COUNTIES...WHILE MORE
VIGOROUS CONVECTION WAS NOTED ACROSS YAVAPAI COUNTY. AS THE LOW
SLOWLY MEANDERS THROUGH THE REGION...I THINK THE NORTHERN FRINGE OF
THE PHOENIX METRO AREA WILL SEE SHOWERS AND THUNDERSTORMS THIS
EVENING AND OVERNIGHT...BASICALLY ALONG A WICKENBURG TO GLOBE LINE.
WHERE RAIN OCCURRED EARLIER TODAY /GILA BEND AND CASA GRANDE/
CHANCES SHOULD BE SUBSTANTIALLY REDUCED AS THE BOUNDARY LAYER
APPEARS TO BE ENTIRELY TOO WORKED OVER FOR NEW STORMS. AS HAS BEEN
THE CASE THE PAST SEVERAL NIGHTS...STORMS COULD LINGER OVERNIGHT
INTO THE PRE-DAWN HOURS AND I RETAINED A 30 PERCENT CHANCE OVERNIGHT
ACROSS MOST OF THE PHOENIX AREA.

SATURDAY CONTINUES TO LOOK LIKE AN ACTIVE DAY AS A LARGE UPPER
TROUGH WILL MOVE THROUGH CENTRAL CALIFORNIA AND INTO NORTHERN
ARIZONA. VERY DRY AIR WILL MOVE THROUGH SOUTHEAST CALIFORNIA
TOMORROW WITH MEAN MIXING RATIOS DROPPING BELOW 3 G/KG BY TOMORROW
AFTERNOON WHILE 12+ G/KG HANGS ON FROM PHOENIX EASTWARD. STILL LOOKS
LIKE STRONG TO LOCALLY SEVERE STORMS WILL BE POSSIBLE ACROSS A
PORTION OF THE FORECAST AREA...AS WELL AS AREAS OF LOCALLY HEAVY
RAINFALL. THE GFS AND NAM MODELS DIFFER IN THEIR RESPECTIVE
SOLUTIONS HOWEVER THE GFS HAS THE SUPPORT OF THE SREF AND MAKES MORE
SENSE CONCEPTUALLY. I WILL CONTINUE WITH THE MENTION OF HEAVY RAIN
IN THE FORECAST FOR TOMORROW AFTERNOON BUT WILL HOLD OFF ON
MENTIONING SEVERE AT THIS TIME. I THINK A LARGE PART OF HOW TOMORROW
UNFOLDS WILL BE DEPENDENT UPON HOW MUCH MORNING CLOUD COVER LINGERS
INTO THE AFTERNOON. DYNAMICS WITH THIS SYSTEM SHOULD BE SUCH THAT
EVEN SOME LINGERING MORNING CLOUD COVER COULD BE OVERCOME. GIVEN THE
WIDE SPREAD OF MODEL QPF SOLUTIONS...I WILL ALSO HOLD OFF ON A FLASH
FLOOD WATCH AT THIS TIME. I SUSPECT THERE COULD BE LOCALLY HEAVY
AREAS OF RAINFALL...BUT NOT ENOUGH TO WARRANT A WATCH AT THIS TIME.
12Z AND 18Z NAM SUGGESTS THAT ONLY SOUTHERN GILA COUNTY WILL SEE
RAINFALL TOMORROW WHILE THE GFS/SREF PAINTS IN QPF ACROSS ALL OF THE
HIGHER TERRAIN NORTH AND EAST OF PHOENIX.

STORMS SHOULD LINGER INTO THE EARLY OVERNIGHT HOURS ON SUNDAY...THEN
GRADUALLY TAPER OFF RESULTING IN A FAIRLY NICE...DRY SUNDAY. I THINK
SOME LINGERING MOISTURE WILL REMAIN IN PLACE ACROSS SOUTHERN GILA
COUNTY SUNDAY THAT STORMS COULD FORM AND I HELD ONTO THE CHANCE /30
PERCENT/ MENTION OF PRECIP.

RELEVANT PORTION OF PREVIOUS DISCUSSION...
MONDAY THROUGH THURSDAY...THE GFS AND ECMWF SHOW A RIDGE CENTERED
OVER TEXAS EXPANDING AND SHIFTING EASTWARD WHILE THE REMNANTS OF
HURRICANE FRANK MOVE NORTH-NORTHWESTWARD ALONG THE WEST SIDE OF THE
BAJA MEXICO PENINSULA. THIS WILL ENABLE MOISTURE TO RETURN TO
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...THE GFS BEING FASTER
WITH THE MOIST ADVECTION. AS A RESULT...EXPANDED SLIGHT CHANCE POPS
WESTWARD MONDAY THROUGH WEDNESDAY. WITH AN EXPANDING HIGH AND
NORTHWARD RETREAT OF THE WESTERLIES...EXPECT TEMPERATURES TO
INCREASE AGAIN.

&&

.AVIATION...
SOUTH CENTRAL AZ...INCLUDING KIWA AND KPHX...
MOST OF THE CENTRAL DESERTS ARE RUNNING QUITE COOL THIS AFTERNOON...
WHICH SHOULD INHIBIT CONVECTION OVER THE CENTRAL DESERTS...INCLUDING
KPHX AND KIWA FOR THE NEXT COUPLE HOURS.  HOWEVER...RATHER
IMPRESSIVE AREA OF UPWARD FORCING ASSOCIATED WITH AN UPPER LEVEL LOW
WILL ROTATE THROUGH CENTRAL ARIZONA OVERNIGHT...THUS CONTINUING THE
THREAT OF SHOWERS/THUNDERSTORMS IMPACTING THE DESERT TERMINALS. VERY
DIFFICULT TO PIN POINT EXACTLY WHEN/WHERE STORMS WILL FORM...SO
WILL CONTINUE CB/S IN THE TAFS WITH VCTS DURING THE PRIME TSTORM
HOURS AFTER 22Z AND THROUGH THE EVENING HOURS.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
AS OF 22Z THIS AFTERNOON...FOCUS IS ON VERY STRONG THUNDERSTORMS
SOUTH OF IMPERIAL...SOUTH OF THE BORDER. EXPECTING THIS AREA OF
THUNDERSTORMS TO PUSH AN OUTFLOW THROUGH KIPL...CAUSING SOME
GUSTY CONDITIONS THROUGHOUT THE NEXT FEW HOURS. OTHERWISE...STORMS
WILL PROPAGATE NORTHEASTWARD...AND COULD EVENTUALLY MAKE THEIR WAY
AS FAR NORTH AS KBLH. WILL KEEP CB/S IN THE TAFS FOR NOW.

DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
A BROAD TROUGH WILL BE OVER THE SOUTHWEST EARLY IN THE EXTENDED.
SHARP CONTRAST IN MOISTURE AND PRECIPITATION CHANCES WILL EXIST WITH
MOISTURE ELEVATED ACROSS EASTERN ARIZONA AND DEPRESSED SIGNIFICANTLY
ACROSS SOUTHERN CALIFORNIA. THE TROUGH WILL RETREAT NORTHWARD TOWARD
THE MIDDLE OF THE WEEK...ALLOWING TEMPERATURES TO EDGE UP AGAIN AND
MOISTURE LEVELS TO EVEN OUT REGION-WIDE.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/AJ
AVIATION...WANEK
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 27, 1:24 PM PST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
224 PM MST FRI AUG 27 2010

AZZ022>024-281400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
224 PM MST FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. THE
PRIMARY THREATS WITH ANY STORMS THAT DEVELOP WILL BE STRONG GUSTY
WINDS AND LOCALLY HEAVY RAINFALL AS WELL AS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE ON SATURDAY AS
A LARGE AREA OF LOW PRESSURE MOVES THROUGH THE REGION. SOME STORMS
SATURDAY AFTERNOON COULD BE STRONG TO SEVERE. IN ADDITION...LOCALIZED
FLOODING OF AREA ROADWAYS AND NORMALLY DRY WASHES IS POSSIBLE. THE
CHANCE OF SHOWERS WILL DECREASE ON SUNDAY BUT INCREASE AGAIN EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ027-028-281400-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
224 PM MST FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS.
ANY STORMS THAT FORM COULD PRODUCE CLOUD TO GROUND LIGHTNING AND
PERIODS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE ON SATURDAY AS
A LARGE AREA OF LOW PRESSURE MOVES THROUGH THE REGION. SOME STORMS
SATURDAY AFTERNOON COULD BE STRONG TO SEVERE. IN ADDITION...LOCALIZED
FLOODING OF AREA ROADWAYS AND NORMALLY DRY WASHES IS POSSIBLE. THE
CHANCE OF SHOWERS WILL DECREASE ON SUNDAY BUT INCREASE AGAIN EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-281400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
224 PM MST FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS.
ANY STORMS THAT FORM COULD PRODUCE CLOUD TO GROUND LIGHTNING AND
PERIODS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS ON
SATURDAY...HOWEVER AT THIS TIME IT APPEARS THAT THE STRONGEST STORMS
WILL BE MAINLY EAST OF LA PAZ AND YUMA COUNTIES. IF ANY STORMS
DEVELOP...THEY COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY
WINDS...AND CLOUD TO GROUND LIGHTNING. STORM CHANCES WILL DECREASE
SIGNIFICANTLY ON SUNDAY WITH ISOLATED SHOWERS AND THUNDERSTORMS
POSSIBLE MONDAY THROUGH FRIDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030>033-281400-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
224 PM PDT FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS.
ANY STORMS THAT FORM COULD PRODUCE CLOUD TO GROUND LIGHTNING AND
PERIODS OF HEAVY RAINFALL. IN ADDITION...LATE AFTERNOON HEAT INDICES
WILL APPROACH 115 DEGREES AROUND IMPERIAL AND EL CENTRO. TAKE THE
PROPER PRECAUTIONS IF PLANNING OUTDOOR ACTIVITIES THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Aug 27, 11:26 AM PST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1226 PM MST FRI AUG 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLOOD            2 E MOBILE              33.06N 112.23W
08/27/2010                   MARICOPA           AZ   LAW ENFORCEMENT

            VEKOL WASH RUNNING. SOME STANDING WATER ON SR 238 NEAR
            PINAL-MARICOPA COUNTY LINE.

&&

LEINS
Special weather statement, Aug 27, 2:18 PM PST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
318 PM MST FRI AUG 27 2010

AZZ025-026-CAZ031-033-272330-
YUMA AZ-LA PAZ AZ-IMPERIAL CA-
318 PM PDT FRI AUG 27 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  EXTREME SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 430 PM PDT/430 PM MST/

AT 411 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS SOUTH OF THE INTERNATIONAL BORDER NEAR
MEXICALI. WINDS UP TO 50 MPH WILL MOVE TO THE NORTH...AFFECTING
PORTIONS OF IMPERIAL AND YUMA COUNTY...WITH CROSSWINDS EXPECTED
ALONG INTERSTATE 8. THE STRONG WINDS MAY ALSO PRODUCE BLOWING DUST
AND REDUCED VISIBILITIES BELOW ONE MILE.

LOCATIONS IMPACTED INCLUDE...
   SAN LUIS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3247 11481 3262 11482 3270 11475 3261 11610
      3306 11612 3310 11609 3311 11471 3303 11466
      3303 11448 3311 11448 3312 11441 3272 11389
      3227 11404 3225 11407

HIRSCH
Special weather statement, Aug 27, 2:35 PM PST, 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST FRI AUG 27 2010

AZZ025-026-CAZ031-033-272330-
YUMA AZ-LA PAZ AZ-IMPERIAL CA-
335 PM PDT FRI AUG 27 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  EXTREME SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 430 PM PDT/430 PM MST/

AT 411 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS SOUTH OF THE INTERNATIONAL BORDER NEAR
MEXICALI. WINDS UP TO 40 MPH WILL MOVE TO THE NORTH...AFFECTING
PORTIONS OF IMPERIAL AND YUMA COUNTY...WITH CROSSWINDS EXPECTED
ALONG INTERSTATE 8. THE STRONG WINDS MAY ALSO PRODUCE BLOWING DUST
AND REDUCED VISIBILITIES BELOW ONE MILE.

LOCATIONS IMPACTED INCLUDE...
   SAN LUIS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3247 11481 3262 11482 3270 11475 3261 11610
      3306 11612 3310 11609 3311 11471 3303 11466
      3303 11448 3311 11448 3312 11441 3272 11389
      3227 11404 3225 11407

HIRSCH

CORRECTED WIND SPEED
Special weather statement, Aug 27, 2:54 PM PST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST FRI AUG 27 2010

CAZ033-272345-
IMPERIAL CA-
354 PM PDT FRI AUG 27 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 445 PM PDT

AT 351 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MT. SIGNAL...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CALEXICO...
   EL CENTRO...
   IMPERIAL...

LAT...LON 3303 11575 3268 11526 3267 11527 3266 11540
      3264 11572 3273 11582
TIME...MOT...LOC 2254Z 228DEG 19KT 3273 11567

HIRSCH

The radar

The Yuma radar (KYUX), 33 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Imperial

When
August 27, 3:15 PM PST
Where
Imperial County, Bard
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
County Official
Coordinates
32.780, -114.550

Winds uprooted about 26 date palms, and damaged buildings in Bard and Winterhaven. Approximately half of the roof of a local community center in Bard collapsed, in addition to the roof of a business called the Old Bard Store.

Hail, Imperial

When
August 27, 3:27 PM PST to 3:33 PM PST
Where
Imperial County, 0.9 mi NW of El Centro
Measured
1.5 in hail
Reported by
Unknown
Coordinates
32.790, -115.560

Hail to ping pong ball size was reported by the public in El Centro.

Hail, Imperial

When
August 27, 3:33 PM PST to 4:00 PM PST
Where
Imperial County, Brawley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.980, -115.530

A trained storm spotter in the town of Brawley reported golf-ball sized hail.

Thunderstorm Wind, Imperial

When
August 27, 4:35 PM PST
Where
Imperial County, Brawley
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Other Federal Agency
Coordinates
32.980, -115.530

Several large eucalyptus trees blown down and an empty water tank rolled 100 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253045, 252395, 253781, 252398.